Kentucky, 2020Flash Flooding in Kentucky, July 17, 2020
July 17, 2020 · NWS PAH · 3 events in 3 counties and zones
Showers and thunderstorms developed along a surface warm front that lifted slowly north across western Kentucky and southern Illinois in the afternoon. Soils were quite saturated from recent heavy rains, causing rapid runoff and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a surface warm front that lifted slowly north across western Kentucky and southern Illinois in the afternoon. Soils were quite saturated from recent heavy rains, causing rapid runoff and isolated flash flooding. Precipitable water values ranged from 2 to 2.25 inches along the front. The heavy rain potential was limited by weak 850 mb winds around 10 knots. Strong instability contributed to a few severe storms that briefly pulsed above severe limits. Weak winds aloft limited the potential for organized strong or severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:20 AM CST, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 17, 5:20 AM CST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Fri Jul 17 2020
.UPDATE...
Issued at 620 AM CDT Fri Jul 17 2020
Updated aviation discussion for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 321 AM CDT Fri Jul 17 2020
Upper-level flow at this time is zonal across most of the country.
A surface high to the northeast is keeping winds light in the
pre-dawn hours. A surface front will slowly lift northward across
the Quad State through the day and tonight. Precipitation has yet
to begin in SE Missouri and W Kentucky though is expected to
produce isolated to scattered showers and a storm or two towards
morning in association with a small upper-level disturbance in
the area providing instability. Showers and storms will increase
through the day with the highest chance of showers and storms during
the afternoon hours. Heavy rain and frequent lightning will be
the primary threats.
As high pressure shifts to the east, southerly flow will increase
for the weekend. This will lead to hot and humid conditions with
highs in the mid-90s and dew points well into the 70s. As a
result, widespread heat index values of 100-105 are expected. A
few mainly afternoon showers/storms are possible in the Evansville
Tri-State and KY Pennyrile Saturday as the disturbance that
brought precip to the area Friday shifts eastward. Sunday will
remain dry while late in the night a shortwave to the northwest
will approach bringing the next round of precip.
.LONG TERM...(Monday through Thursday)
Issued at 321 AM CDT Fri Jul 17 2020
The 592-593 DM H5 High is centered over the Tennessee River Valley
as we start the new work week, and retains a strong influence upon
the FA with heights AOA 590 DM thru Tuesday. That translates to low-
mid 90s highs, low-mid 70s lows, and with dew points in the lower
half of the 70s, heat indices approach/at times exceed the triple
digit mark.
The 00Z deterministic models still try to slip a frontal boundary
into the Ohio River Valley by Wednesday, driven by parent vortex jet
stream energy moving across the Northeast U.S. The NBM's effect is
still to basically wash it out, but even it does have some scant
evidence with west southwesterlies on the surface grids Wednesday.
The main impact of this boundary's presence will be to focus pops a
little better during this mid week time frame. That mean a little
more pops/clouds, and a little nudge off the extreme temps, but
still high humidity.
&&
.AVIATION...
Issued at 620 AM CDT Fri Jul 17 2020
Convection has started up early this morning southwest of KEVV
with thunder expected to impact KEVV and KOWB over the next couple
hours. Additional scattered showers and storms will develop later
today, primarily at southern sites, and with highest chances in
the afternoon hours. MVFR cig and vsby conditions should improve
to VFR by late morning aside from temporary drops in heavy
rain/storms. Winds will be generally light and shifting to
southerly through the course of the day.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ075>078-
080>089-092-093.
MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ076-086-087-
100-107>111.
IN...Heat Advisory from noon to 7 PM CDT Saturday for INZ081-085-086.
KY...None.
&&
UPDATE...ATL
SHORT TERM...ATL
LONG TERM...DH
AVIATION...ATLHazardous weather outlook, Jul 17, 2:44 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CDT Fri Jul 17 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CDT Fri Jul 17 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today. With any stronger storm
activity, locally heavy rain and gusty winds will be possible,
along with frequent lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Afternoon heat indices will range from 100 to 105 Saturday through
Monday and will be around 100 Tuesday.
Expect daily thunderstorm chances, focused primarily during the heat
of the afternoon. Heavy rain and lightning will be the primary storm
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 17, 10:32 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1132 AM CDT Fri Jul 17 2020
ILZ088>094-KYZ001>022-MOZ086-087-100-107>112-114-172300-
Union-Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Golconda,
Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton,
Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon,
Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1132 AM CDT Fri Jul 17 2020
...Gusty Thunderstorms Through The Afternoon...
Numerous thunderstorms are developing across western Kentucky and
southeast Missouri early this afternoon. This activity will
continue to increase in coverage through early this evening.
These storms will produce frequent lightning strikes and
torrential downpours. Some of the stronger storms could produce
small hail and wind gusts up to 45 mph. Those participating in
outdoor activities this afternoon should be mindful of changing
weather conditions and seek shelter if a thunderstorm develops
near your location.
DWS
Flash Flood, Christian
- When
- July 17, 11:34 AM CST to 2:00 PM CST
- Where
- Christian County, 3 mi W of Hopkinsville to 6 mi SW of Hopkinsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.850, -87.534
Several roads were flooded on the west side of Hopkinsville. Water was threatening a few homes as well.
Flash Flood, Graves
- When
- July 17, 11:58 AM CST to 3:15 PM CST
- Where
- Graves County, 1.49 mi SSE of Hickory to 1.49 mi SSW of Mayfield Graves Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -88.620
A house near Hickory was surrounded by water. Highway 339 was closed by high water east of Sedalia.
Flash Flood, Marshall
- When
- July 17, 2:10 PM CST to 3:15 PM CST
- Where
- Marshall County, 1.77 mi NW of Sharpe to 1.1 mi NW of Sharpe
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.990, -88.470
At least five locations were flooded on a secondary road near Sharpe.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, July 17, 2020$355,000 · EF1 · 31 events
- Tornadoes and Hail in Minnesota, July 17 to 18, 2020$400,000 · EF1 · 27 events
- Tornadoes and Hail in North Dakota, July 17, 2020$22,000 · EF1 · 36 events
- Hail and Damaging Winds in North Dakota, July 17, 2020$15,000 · 2 in hail · 27 events
- Damaging Winds in Virginia, July 17, 2020$27,000 · 55 kt wind · 8 events
- Lightning Strike in Colorado, July 17, 20203 injured · 1 event
- Damaging Winds in South Dakota, July 17, 202066 kt wind · 23 events
- Heat in Kentucky, July 17 to 21, 202022 events
- Heat in Illinois, July 17 to 21, 202019 events
- Heat in Missouri, July 17 to 21, 202011 events
- Flood and Damaging Winds in Minnesota, July 17 to 18, 202054 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 17 to 18, 20208 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905361, 905369, 905378.